Aa
Aa
A
A
A
Close
4943237 tn?1428991095

Weight loss

This is probably a slightly unusual question but I thought I'd give it a go anyway.  For the past 11 days I have been on a diet.  I have been on several diets over the years and always had to work REALLY hard to get the weight off.  This time has been the total opposite for some reason, even with a diet I've done before.  In the past 11 days I've lost 4.4 kg (about 9 lb) without exercising and still eating what I consider a reasonable amount.  Obviously I am happy about this, but somewhat nervous at the same time.  

I do have a cold at the moment and I do notice that my heart rate is sitting around 120-130 bpm the minute I get out of bed.  Unfortunately it seems that whenever I get a cold a relapse follows shortly thereafter.

Anyone with any thoughts ?

Many thanks


Poppy

5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
This is basic stuff so I imagine you've both had it covered, but what about thyroid function? An overactive thyroid can cause racing heart and weight loss, as the entire metabolism speeds up. A thyroid function test is a matter of only one blood draw, and can tell a lot. Usually TSH (thyroid stimulating hormone) is what's tested, but I wouldn't settle for that. Ask for TSH, T4, T3, everything.

I personally have autoimmune underactive thyroid, which I've been medicated for for 35 years, no probs. Subsequent to my diagnosis, at least 6 family members have been diagnosed with thyroid problems, some like me, hypo, some very hyper, Grave's disease, some with nodules being watched, some as yet undetermined. All female, by the way. Autoimmune diseases run heavily in my family, probably due to a big dose of Irish and Scottish heritage, not to mention German. Thyroid issues can change over time, even go from one extreme to the other, which is why blood monitoring is needed at least annually.

I have 2 thin as a rail nephews (brothers), who don't bother to get tested, but who could well be on the hyper side, as was my maternal grandfather. He also was the type who could never gain an ounce.

Just a thought, anyway.

ess
Helpful - 0
4943237 tn?1428991095
Thanks for your reply Barb

I hadn't thought about medication changes playing a part in losing weight.  It should have as higher doses of Gabapentin do make the fridge one of my favourite destinations.    

I've decreased the Gabapentin from 2700 mg per day to 2100 mg per day over the last three weeks so perhaps this is part of it.  

I'm certainly not complaining about the weight falling off, as the big holiday is at the end of this month and I've been carrying around excess weight since on Amitriptyline in early 2013.

Alex, I never knew that dehydration could cause your heart rate to go up.  This could well be the problem for me.

JJ, thanks for the suggestion about keeping a food diary.  I will certainly do this over the four weeks between now and our holiday.

Your grocery bill is no doubt taking a pounding with your son growing so rapidly JJ.  Where on earth do these kids put it ??!!  Our son (10) almost eats from the moment he gets out of bed until the time he goes back there yet he's like a weed !!  

Best wishes


Poppy


Helpful - 0
987762 tn?1331027953
COMMUNITY LEADER
I drop kilo's trying to put on weight, my husband seems to only need to smell food and he puts on a kilo, whilst i've always been able to eat anything and everything and zip nadda nothing, I'm still not impressed that i got stuck in the body of a 12 year old lol but weight does have a genetic component to it. My Dad was exactly the same with his struggle to put on or keep weight on and on my Mother's side, my Grandma was even smaller than I am lol pixie-r-us.

Since the tremor stuck around it's been more of an up hill battle, the long term theory was i genetically have a fast metabolism and i've no reason to disagree but now that i'm basically always moving, i'm burning calories at an even faster rate than ever before. If you think about it, that's basically the normal theory but in reverse to weight gain......

Medications are known to effect weight so it is a potential idea, some medications can actually cause weight loss but weight gain is more widely known and talked about, it may not even be a recent med, as it can happen over time which isn't as noticeable, changing your diet could be different enough to make it stand out, maybe :D  

I actually became concerned with my youngest growth and weight, he was on the high 90's percentile range and then he just stopped growing but because I was small, his doctors never saw his size as being anything to worry about, even though he had dropped down to 20 percentile.

It wasn't until after he had a huge growth spurt and put on kilo's in 6 months with the only change being he'd stopped taking Tofronil which had cause him unusual side effects, that out of curiosity I looked into it. Growth retardation had been well researched and was recognised as a side effect of Trofronil,  he was suppose to have been closely monitored and the med stopped if any significant changes in his weight or height errrrrr hmmmmmm?

Keep in mind that weight can drop quickly at the beginning of a diet and then plato for any number of reasons, at this early stage i would suggest you keep a diary of everything you consume, your daily exercise routine or activity and monitor your weight and if your weight is dropping too rapidly over a longer time frame, your doctor or dietician will possibly be able to see something in your diary entries.

Cheers........JJ

btw: How things change lol he's now 17 and just shy of 6foot, skinny and has stretch marks because of the rate he's been growing since he stopped the med lol at christmas he was an inch taller than his sister and she's now only upto his nose.....

Helpful - 0
667078 tn?1316000935
Your heart rate could be from dehydration. Whenever I get dehydrated from chemo my heart rate goes up. Not sure about the weight loss. Water weight can be dramatic on a diet. After that it levels off.

Alex
Helpful - 0
11305938 tn?1417998533
The first year I was diagnosed, I lost about 35 lbs. I was still eating the same amounts of food and the same kind of foods.

About six months ago I stopped losing weight and have been able to stay the same amount.

At first I was concerned and clueless about the weight loss.

I had stopped taking my cipralex and I figure that is why. Have you stopped or changed any medication recently? I hope you figure everything out :)

Take care,
Barb
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1669040108
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease